California, 2008Flash Flood and Winter Storm in California, February 14, 2008
February 14, 2008 · NWS SGX · 4 events in 4 counties and zones
A significant, low elevation snowstorm struck San Diego County when an inside slider over southern Nevada quickly and suddenly transitioned into an outside slider over the Southern California bight. As the main 500 mb low pressure center passed through Nevada, an upstream vort max moved out of Northern California and into the Southern California coastal waters, causing a stronger, secondary 500…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $475,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant, low elevation snowstorm struck San Diego County when an inside slider over southern Nevada quickly and suddenly transitioned into an outside slider over the Southern California bight. As the main 500 mb low pressure center passed through Nevada, an upstream vort max moved out of Northern California and into the Southern California coastal waters, causing a stronger, secondary 500 mb low pressure center to develop near San Diego. This system was then able to pick up additional moisture as it began to take an over-water trajectory and intensify. The heaviest precipitation was confined to San Diego County where low-level cyclogensis and upper level forcing were strongest. Evaporative cooling and cold air advection caused the temperature to drop steadily throughout the day, and the snow level fell from 5500 feet around sunrise to near 1000 feet by mid day. Only a dusting of snow had been reported through noon, but by 1:00 pm, heavy snow was was falling and sticking across a wide area from Ramona to the Anza Borrego Desert. Thundersnow and blizzard-like conditions in the inland valleys and mountains of San Diego County stranded more than 500 hundred vehicles on local roadways and forced the closure of Highway 78, Highway 76, and Interstate 8. Countless vehicles were left abandoned along the sides of roads after tow truck operaters became overwhelmed with calls. An estimated 300 motorists and evacuees sought shelter at the Golden Acorn Casino in Campo and another 100 were taken to the Pine Valley fire station. By 6:00 pm, most of the precipitation had ended. In less than six hours, at least 8 inches of snow had fallen in the mountains and hundreds had been left stranded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 14, 8:55 AM PST, 5 minutes earlier.
Area forecast discussion, Feb 14, 8:55 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PST THU FEB 14 2008
.SYNOPSIS...
LOW PRESSURE ALOFT WILL BRING CLOUDS...RAIN AND SNOW SHOWERS FROM
THE MOUNTAINS WEST TO THE COAST THIS MORNING. THEN...DRIER AIR WILL
SPREAD FROM NORTH TO SOUTH OVER THE AREA ON GUSTY NORTHEAST WINDS
THIS AFTERNOON. THE SHOWERS SHOULD END IN SAN DIEGO COUNTY THIS
EVENING. HIGH PRESSURE SLOWLY BUILDS OVER THE AREA FRIDAY THROUGH
THE WEEKEND BRINGING MOSTLY SUNNY AND WARMER DAYS. ANOTHER WET
PATTERN APPEARS TO BE SHAPING UP BY THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NWS DOPPLER RADAR SHOWS NUMEROUS SHOWERS OVER THE CWA THIS MORNING
WITH SNOW SHOWERS REPORTED IN THE MOUNTAINS...EXTENDING TO SOME
AREAS OF THE INLAND EMPIRE DUE TO LOW WET BULB TEMPERATURES.
DARKENING IN THE WATER VAPOR IMAGERY INDICATES A VIGOROUS SHORT-WAVE
TROUGH DROPPING S THROUGH CA THIS MORNING. VISIBLE IMAGERY SHOWS A
THICK BLANKET OF CLOUDS EXTENDING FROM THE LA BASIN SOUTH THROUGH
SAN DIEGO COUNTY. THE 12Z MIRAMAR SOUNDING SHOWED ALMOST 1/2 INCH OF
PRECIPITABLE WATER WITH A 6K FT DEEP MOIST LAYER. RAINFALL REPORTS
THIS MORNING INDICATE AMOUNTS HAVE BEEN GENERALLY LIGHT...LESS THAN
ONE-QUARTER INCH.
EXPECT VIGOROUS SHORT-WAVE TROUGH WILL DRAW COLD UPPER LOW TO THE
SW...OVER SOCAL BY LATE TODAY. THIS WILL KEEP UNSTABLE CONDITIONS
AND CLOUDS OVER MOST AREAS WEST OF THE MOUNTAINS...WITH SOME
CLEARING EXPECTED IN THE DESERTS...NORTHERN MOUNTAIN AREAS...AND
PORTIONS OF ORANGE COUNTY THIS AFTERNOON. AT THIS SAME TIME...
RAINFALL COULD INCREASE THIS AFTERNOON OVER SAN DIEGO COUNTY AS THE
MAIN DYNAMICS AND COLD AIR MOVE OVER THE AREA. THERE IS A POTENTIAL
FOR RAINFALL AMOUNTS TO APPROACH ONE-HALF INCH LOCALLY IN SAN DIEGO
COUNTY BEFORE ALL IS SAID AND DONE LATER TONIGHT. OTHERWISE MOST
AREAS SHOULD SEE LIGHT AMOUNTS OF RAIN AND SNOW.
STRONG NORTH FLOW ALOFT AROUND THE WEST SIDE OF THE UPPER LOW WILL
COMBINE WITH MODERATE TO STRONG SURFACE GRADIENTS TO FORCE GUSTY N
TO NE WINDS THROUGH THE MOUNTAINS AND BELOW PASSES AND CANYONS BY
THIS EVENING AND CONTINUING INTO FRI MORNING. WIND ADVISORIES WILL
LIKELY BE ISSUED. THE SURFACE GRADIENT IS FORECAST TO WEAKEN
DRAMATICALLY BY FRI AFTERNOON LEAVING US UNDER BUILDING HIGH
PRESSURE ALOFT AND LIGHT WINDS. THIS SHOULD SET US UP FOR PLEASANT
WEATHER OVER THE WEEKEND.
THE RIDGE BREAKS DOWN BY THE MIDDLE OF NEXT WEEK WITH A CHANCE OF
MORE RAIN BY WED.
&&
.AVIATION...CORRECTION
141713Z...COLD FRONT ALONG A CARLSBAD-RAMONA-IMPERIAL LINE AT 1600Z
MOVING SLOWLY SOUTHEAST TODAY...FRONT EXPECTED TO BE ALONG A
ROSARITO-CAMPO-NORTHERN GULF OF CALIFORNIA LINE BY 0000 UTC...THEN
PUSH SOUTH OF ENSENADA BY 0300 UTC. AIR MASS SATURATED TO FL100
AHEAD OF FRONT AND TO WITHIN 20 NM NORTH OF FRONTAL
BOUNDARY...MODERATE MIXED ICING BETWEEN FL035-FL090. STRONG DRYING
TO NORTH OF FRONTAL BOUNDARY WITH NORTH TO NORTHEAST WINDS 25-45 KT
FL020-FL120 DEVELOPING BY 1800 UTC AND NORTH TO NORTHWEST WINDS
50-100KT IN THE FL130-FL250. STRONG NORTH TO NORTHEAST WINDS
FL020-FL250 THEN CONTINUING THROUGH 15/1800 UTC FOR MODERATE TO
SEVERE TURBULENCE AND LOW LEVEL WIND SHEAR OVER MOST OF SOUTHERN
CALIFORNIA THIS AFTERNOON THROUGH EARLY FRIDAY AFTERNOON.
&&
.MARINE...
STRONG WINDS DEVELOPING ALONG AND BEHIND SLOW MOVING COLD FRONT HAVE
NECESSITATED ISSUANCE OF SMALL CRAFT ADVISORY THROUGH THIS EVENING.
FROM PREVIOUS DISCUSSION...THERE WILL BE A HIGH RIP CURRENT RISK
TODAY AND OVER THE WEEKEND AT THE BEACHES. A MODERATE RISE IN LONG
PERIOD WNW SWELL TODAY BUT THE SWELL IN THE INNER COASTAL WATERS
SHOULD REMAIN BELOW 6 FEET...WITH ONLY LOCALLY HIGHER SETS AT THE
BEACHES. THE NEXT LONG PERIOD SWELL THAT ARRIVES FRI NIGHT INTO
EARLY SAT IS FORECAST TO BE STRONGER AND MORE ENERGETIC...AND SHOULD
CAUSE HIGH SURF CONDITIONS DURING THE HOLIDAY WEEKEND WITH POSSIBLE
MINOR BEACH EROSION AT THE MORNING HIGH TIDE.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION/MARINE...BALFOUR
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Feb 14, 6:40 AM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 AM PST THU FEB 14 2008
CAZ042-043-048-050-055>058-060>062-151315-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
640 AM PST THU FEB 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING COLD FRONT GENERATED LIGHT TO MODERATE RAIN AND SMALL
STREAM AND URBAN FLOODING TODAY ACROSS ORANGE COUNTY...WESTERN
RIVERSIDE COUNTY AND SAN DIEGO COUNTY. RAIN ENDING BY EARLY EVENING.
GUSTY NORTHEAST WINDS TONIGHT MOUNTAINS AND VALLEYS.
HIGH RIP CURRENT RISK AT BEACHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY NORTHEAST TO EAST WINDS OVER THE MOUNTAINS AND VALLEYS FRIDAY.
HIGH SURF AND HIGH RIP CURRENTS SATURDAY THROUGH SUNDAY.
ELSEWHERE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RB
Event by event
2 winter storm, 1 high wind, 1 flash flood. Local standard time, as filed.
Winter Storm, San Diego County Mountains
- When
- February 14, 9:00 AM PST to 6:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Injuries
- 4 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Employee
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A quick hitting snowstorm dumped 8.5 inches at Cuyamaca, 8 inches at Sunshine Summit near Warner Springs, 7 inches at Warner Springs and Palomar Mountain, 6 to 8 inches at Julian, and 5 inches at Campo. Heavy snow was accompanied by lightning, poor visibility, and wind gusts of 30-50 mph. Four people were treated for hypothermia.
High Wind, Santa Ana Mountains and Foothills
- When
- February 14, 9:30 AM PST to 10:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
A 64 mph wind gust was measured by the Fremont Canyon RAWS.
Winter Storm, San Diego County Valleys
- When
- February 14, 12:00 PM PST to 6:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
More than 4 inches of snow fell in the inland valleys at elevations between 2500-3000 feet. Other valleys at elevations between 1500-2500 feet generally received 1 to 3 inches of snow. Moderate to locally heavy snow was accompanied by lightning and gusty winds.
Flash Flood, San Diego
- When
- February 14, 1:00 PM PST to 1:30 PM PST
- Where
- San Diego County, 1.94 mi E of San Pasqual to 1.83 mi E of San Pasqual
- Cause
- Heavy Rain / Burn Area
- Property damage
- $75,000
- Reported by
- County Official
- Coordinates
- 33.076, -116.917
Heavy rain over the steep slopes of the Witch Creek Burn Area triggered rapid runoff that resulted in significant erosion and undermined portions of Highway 78 near San Pasqual. It is not clear if this was a debris flow or a more traditional flash flood.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 14 to 15, 20081 injured · 6 events
- Winter Weather in Virginia, February 14, 200811 events
- Heavy Snow in Wisconsin, February 14, 2008$5,000 · 6 events
- Heavy Snow in Wisconsin, February 14, 20086 events
- Heavy Snow in Wisconsin, February 14, 20085 events
- Winter Weather in New Jersey, February 14, 20084 events
- Winter Weather in Maryland, February 14, 20084 events
- Winter Storm in Michigan, February 14, 20084 events
- Winter Weather in Delaware, February 14, 20083 events
- Heavy Snow in Iowa, February 14, 20083 events
- High Wind in California, February 14, 200865 kt wind · 3 events
- Winter Weather in Maryland, February 14, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80735, 84645, 80736, 84662.